Montana, 2016High Wind in Montana, April 6, 2016
April 6, 2016 · NWS GGW · 2 events in 2 counties and zones
Ahead of a short-wave trough from the southern Canadian Rockies, very strong winds in the mid-levels of the atmosphere were able to drop down to the surface with convective rain showers across portions of northeast Montana.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ahead of a short-wave trough from the southern Canadian Rockies, very strong winds in the mid-levels of the atmosphere were able to drop down to the surface with convective rain showers across portions of northeast Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Apr 6, 8:15 AM MST, 4 hours 8 minutes earlier.
Area forecast discussion, Apr 6, 8:15 AM MST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
915 AM MDT WED APR 6 2016
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH FRIDAY...
UPDATE...NORTHWEST FLOW ALOFT WILL CONTINUE OVER NORTHEAST MONTANA
TODAY. A WEAK DISTURBANCE CURRENTLY PUSHING THROUGH SOUTHERN
SASKATCHEWAN WILL CLIP NORTHEAST MONTANA LATER THIS AFTERNOON...CREATING
THE POTENTIAL FOR ISOLATED RAIN SHOWERS. ENOUGH INSTABILITY EXISTS
WITH THIS DISTURBANCE THAT SHOWER MAY MAKE ITS WAY FURTHER SOUTH
THAN PREVIOUSLY THOUGHT. THUS UPDATED TO ADD MENTION OF SHOWERS
FOR THE LATE AFTERNOON FOR MOST AREAS. THE REMINDER OF THE
FORECAST STANDS. GILCHRIST
PREVIOUS DISCUSSION...SHORTWAVE RIDGE IN NW FLOW ALOFT WILL MOVE
TO THE SOUTHEAST THIS MORNING. SHORTWAVE TROUGH THAT IS IN ALBERTA
AT 09Z WILL MOVE THROUGH SASKATCHEWAN TODAY AND INTO NORTH DAKOTA
THIS AFTERNOON. THE SYSTEM WILL BRING A WARM FRONT THROUGH
NORTHEAST MONTANA THIS MORNING. WEST TO NORTHWEST WINDS WILL
INCREASE BY MID MORNING. WITH 20 TO 30 MPH WINDS EXPECTED MOST OF
TODAY... WILL ISSUE A LAKE WIND ADVISORY FOR FORT PECK LAKE.
MOISTURE WITH THIS SYSTEM WILL STAY NORTHEAST OF THE FORECAST AREA
FOR THE MOST PART. WILL LIMIT CHANCE OF SHOWERS TODAY TO THE
NORTHEAST CORNER.
A WEAK WAVE MOVES THROUGH THE FORECAST AREA THIS EVENING AS A BACK
DOOR COLD FRONT MOVES THROUGH. THE FRONT COULD PRODUCE AN ISOLATED
RAIN SHOWER THIS EVENING OVER PARTS OF THE AREA. HIGH PRESSURE
WILL BUILD INTO MONTANA LATE TONIGHT AND THURSDAY WITH DRY
WEATHER. TEMPERATURES ON THURSDAY WILL BE SLIGHTLY COOLER THAN
TODAY.
UPPER RIDGE BUILDS INTO MONTANA THURSDAY NIGHT AND FRIDAY WITH DRY
WEATHER CONTINUING. HOWEVER...MODELS HAVE SLOWED THE WARM AIR
ADVECTION. WILL SEE A COOL NORTHEAST AND WARM SOUTHWEST
TEMPERATURE GRADIENT ACROSS THE REGION ON FRIDAY. FORRESTER
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
THE LONG RANGE PERIOD WILL BEGIN ON FRIDAY NIGHT AND SATURDAY
WITH A FLATTENING UPPER LEVEL RIDGE AHEAD OF A SHORTWAVE AND
SURFACE COLD FRONT APPROACHING THE REGION INTO CENTRAL ALBERTA AND
SASKATCHEWAN. IN ADVANCE OF THIS SYSTEM NORTHEAST MONTANA WILL SEE
WARM TEMPERATURES WITH HIGHS MAINLY IN THE 70S ALONG WITH
SOUTHERLY SURFACE WINDS.
WINDS WILL TURN NORTHWEST AND INCREASE SATURDAY NIGHT AND SUNDAY
AS COLD AIR ADVECTION TAKES HOLD IN THE WAKE OF THE FRONTAL
PASSAGE. THIS WILL MEAN HIGHS ON SUNDAY ABOUT 10 TO 15 DEGREES
COOLER THAN ON SATURDAY ALONG WITH ISOLATED RAIN SHOWERS AS THE
FRONT MOVES THROUGH. ADDITIONALLY FUTURE SHIFTS MAY NEED TO
CONSIDER A LAKE WIND ADVISORY TO INFORM LATE WEEKEND RECREATION
ACTIVITY GOERS OF GUSTY CONDITIONS DEVELOPING ON FORT PECK LAKE.
BEYOND THE WEEKEND...00Z MODELS ARE PAINTING TO A SPLIT UPPER
LEVEL FLOW REGIME WITH THE NORTHERN BRANCH CARVING OUT AN UPPER
RIDGE OVER THE NORTHERN HIGH PLAINS AND THE SOUTHERN BRANCH
FORMING A TROUGH OVER SOUTHWEST PORTIONS OF THE U.S. GIVEN
PROXIMITY TO THE RIDGE PATTERN...WILL FAVOR LARGELY DRY WEATHER TO
START THE NEW WEEK ALONG WITH WARMING TEMPERATURES. MALIAWCO
&&
.AVIATION...
AS A WEAK UPPER LEVEL DISTURBANCE PUSHES ACROSS THE AREA
TODAY...EXPECT CLOUD COVER IN GENERAL TO PERSIST ACROSS THE TAF
SITES AND MAYBE A FEW PASSING SPRINKLES OR LIGHT RAIN SHOWERS.
WEST WINDS WILL INCREASE INTO 20 TO 30 KT RANGE MID-DAY INTO THIS
AFTERNOON. MALIAWCO/MICKELSON
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR FORT PECK
LAKE FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...GARFIELD...MCCONE...PETROLEUM.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Apr 6, 2:21 AM MST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
321 AM MDT WED APR 6 2016
MTZ016>027-059>062-070930-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
321 AM MDT WED APR 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
GUSTY NORTHWEST WINDS 15 TO 30 MPH ARE EXPECTED TODAY. A LAKE
WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE FROM 9 AM THIS
MORNING UNTIL 9 PM THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Western Roosevelt
- When
- April 6, 12:23 PM MST to 1:33 PM MST
- Where
- Western Roosevelt forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
At the McDonalds MT-13 DOT site, steady sustained winds of at least 40 mph were most prevalent for a little more than 1 hour during the middle of the day, but the verifying peak wind gust of 64 mph was recorded at 12:53 PM MST. A peak wind gust of 58 mph was recorded at the Poplar mesonet site at 2:30 PM MST.
High Wind, Eastern Roosevelt
- When
- April 6, 2:00 PM MST to 4:00 PM MST
- Where
- Eastern Roosevelt forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
A business owner reported roof damage to their building in Bainville. Ten metal roofing sheets were dislodged and one sheet was blown off. Estimated 60 mph wind gusts. Event times and value of property damages are also estimated.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and High Wind in Illinois, April 6, 20161 death · $61,000 · 65 kt wind · 6 events
- Tornadoes and Hail in Georgia, April 6 to 7, 2016$4.0 million · EF0 · 32 events
- Tornadoes and Hail in Alabama, April 6, 2016EF2 · 14 events
- Damaging Winds in Tennessee, April 6, 2016$74,000 · 60 kt wind · 21 events
- High Wind in Illinois, April 6, 2016$97,000 · 52 kt wind · 7 events
- Damaging Wind and Strong Wind in Kentucky, April 6, 2016$50,000 · 56 kt wind · 11 events
- Winter Weather in Vermont, April 6 to 7, 2016$50,000 · 10 events
- Damaging Wind and Lightning Strike in Tennessee, April 6, 20162 injured · $20,000 · 50 kt wind · 3 events
- Damaging Winds and High Wind in Indiana, April 6, 2016$25,000 · 52 kt wind · 7 events
- Wildfire in West Virginia, April 6 to 7, 2016$25,000 · 1 event
- High Wind in Wyoming, April 6, 201667 kt wind · 20 events
- Winter Weather in New York, April 6 to 7, 2016$20,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626207, 626208.